Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 285, NWS Goodland, KS

August 19, 2011Gove County, Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2011, 6:32 PM CDT for Gove County, Sheridan County, Thomas County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 6:32 PM CDT (23:32 UTC)
Expired
Aug 19, 2011, 7:16 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gove County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
3087 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS53 KGLD 192332
SVRGLD
KSC063-179-193-200030-
/O.NEW.KGLD.SV.W.0285.110819T2332Z-110820T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 730 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR OAKLEY...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANGELUS...HALFORD AND MENLO.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 63 AND 84.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 153 AND 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3905 10074 3909 10081 3913 10081 3913 10088
      3918 10096 3940 10094 3940 10067 3924 10050
TIME...MOT...LOC 2333Z 214DEG 11KT 3916 10082
WIND...HAIL 60MPH 1.25IN
$$

FOLTZ
2 follow-up statements
305 
WWUS53 KGLD 192356
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT FRI AUG 19 2011

KSC063-200005-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-110820T0030Z/
GOVE KS-
656 PM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE COUNTY IS
CANCELLED...

THE STRONGEST PART OF THE STORM WHICH PROMPTED THE WARNING HAS MOVED 
OUT OF GOVE COUNTY. LIGHT TO MODERATE RAIN WILL CONTINUE WITH THIS 
STORM. 

LAT...LON 3913 10064 3913 10084 3915 10091 3923 10093
      3940 10094 3940 10067 3924 10050
TIME...MOT...LOC 2355Z 214DEG 11KT 3922 10077
$$

KSC179-193-200030-
/O.CON.KGLD.SV.W.0285.000000T0000Z-110820T0030Z/
THOMAS KS-SHERIDAN KS-
656 PM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SHERIDAN AND SOUTHEASTERN THOMAS COUNTIES UNTIL 730 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ANGELUS...AND WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  ANGELUS...HALFORD AND MENLO.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 64 AND 75.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 154 AND 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3913 10064 3913 10084 3915 10091 3923 10093
      3940 10094 3940 10067 3924 10050
TIME...MOT...LOC 2355Z 214DEG 11KT 3922 10077
WIND...HAIL 60MPH 1.25IN
$$

FOLTZ
935 
WWUS53 KGLD 200016
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT FRI AUG 19 2011

KSC179-193-200026-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-110820T0030Z/
THOMAS KS-SHERIDAN KS-
716 PM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN AND
SOUTHEASTERN THOMAS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3913 10064 3913 10084 3915 10091 3923 10093
      3940 10094 3940 10067 3924 10050
TIME...MOT...LOC 0016Z 214DEG 11KT 3927 10072
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI AUG 19 2011

.SHORT TERM... (TONIGHT - MONDAY)
200 PM MDT FRI AUG 19 2011

SHORTWAVE TROUGH EMBEDDED IN MONSOONAL MOISTURE PLUME WILL MOVE OUT
OF COLORADO TONIGHT AND INTERACT WITH A SURFACE FRONT WHICH
CURRENTLY BISECTS THE FORECAST AREA FROM WEST TO EAST. WHILE DEEP
LAYER SHEAR WILL ONLY BE MARGINAL FOR ORGANIZED CONVECTION...
MODERATE INSTABILITY WILL BE IN PLACE NORTH OF THE FRONT AND
COMBINED WITH EXPECTED STORM MOTIONS OF LESS THAN 10 KTS...HAIL AND
LOCALLY HEAVY RAINFALL APPEAR TO BE THE PRIMARY THREATS. CONVECTION
WILL LINGER INTO THE OVERNIGHT HOURS AS A POSSIBLE MCS DEVELOPS AND
MOVES TO THE NORTHEAST. IF PRECIPITATION CAN END BEFORE 12Z FOG MAY
DEVELOP TOWARDS SUNRISE WITH MOIST UPSLOPE CONDITIONS.

AFTER ANY LINGERING SHOWERS/THUNDERSTORMS MOVE AWAY IN THE
MORNING...THE FRONT IS FORECAST TO BE IN NEARLY THE SAME PLACE
SATURDAY AFTERNOON...ESSENTIALLY ALONG THE INTERSTATE. UPPER FORCING
WILL BE RATHER NEBULOUS...BUT APPEARS TO BE A WEAK SHORTWAVE COMING
THROUGH IN THE NORTHWEST FLOW. MODELS BREAKING OUT ONLY LIMITED
PRECIPITATION ALONG THE FRONT AND NEAR THE PALMER IN EASTERN
COLORADO. IF ANYTHING DOES DEVELOP IT WILL QUICKLY DISSIPATE WITH
LOSS OF DAYTIME HEATING BY EARLY EVENING. TEMPERATURES WILL BE NEAR
NORMAL.

RISING HEIGHTS ARE FORECAST ON SUNDAY AND MONDAY AS THE UPPER RIDGE
TRANSLATES FROM THE SOUTHERN PLAINS TO DESERT SOUTHWEST. SURFACE
FRONT WILL FINALLY LIFT OUT WITH BREEZY SOUTH WINDS ON SUNDAY
AFTERNOON. WEAK SHORTWAVE ROUNDING THE RIDGE WILL INITIATE CONVECTION
NEAR THE FRONT RANGE SUNDAY AFTERNOON...SOME OF THOSE MAY REACH THE
NORTHERN FORECAST AREA AS THEY TREK ENE THROUGH SUNDAY EVENING.

SURFACE TROUGH IN EASTERN COLORADO ON MONDAY WILL MOVE INTO THE
FORECAST AREA MONDAY AFTERNOON. DOWNSLOPING WINDS WILL DOMINATE THE
COLUMN RESULTING IN LIMITED MOISTURE AND LOW TO NIL PRECIPITATION
CHANCES. TEMPERATURES WILL REACH THE MID 90S FOR HIGHS.

.LONG TERM... (TUESDAY - FRIDAY)
200 PM MDT FRI AUG 19 2011

RIDGE CENTERED NEAR THE FOUR CORNERS WILL BE THE MAIN UPPER FEATURE
DURING THE LONG TERM PERIOD. THE CENTRAL HIGH PLAINS WILL BE UNDER
WEAK NORTHWEST FLOW ALOFT. THIS WILL KEEP TEMPERATURES NEAR NORMAL.
THERE ARE NO OBVIOUS SHORTWAVE TROUGHS IN THE MODEL FIELDS AT THIS
TIME...AS THE STRONGER FLOW WILL BE OVER THE NORTHERN PLAINS.
PRECIPITATION CHANCES WILL BE SLIM...PERHAPS A FEW STORMS FORMING
NEAR THE PALMER DIVIDE WITH DAYTIME HEATING AND DRIFTING INTO THE
AREA IN THE LATE AFTERNOON AND EVENING HOURS.

024
&&

.AVIATION...
1144 AM MDT FRI AUG 19 2011

FOR THE 18Z TAFS...SUBTROPICAL MOISTURE STREAMING OVERHEAD AND A
SHORTWAVE WILL WORK WITH A SURFACE BOUNDARY ACROSS NORTHWEST KS TO
INITIATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. EXPECT
THUNDERSTORMS TO MOVE INTO KGLD AROUND 00Z AND KMCK AROUND 02Z.
THUNDERSTORMS WILL LINGER THROUGH MOST OF THE EVENING AND INTO THE
EARLY MORNING. AS THE SHORTWAVE EXITS...SOUNDINGS INDICATE SOME
STRATUS AND VISIBILITY RESTRICTIONS DOWN TO IFR FROM AROUND 10Z TO
15Z. VFR CONDITIONS WILL RETURN AT BOTH SITES AFTER 15Z.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 19, 11:41 AM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT FRI AUG 19 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT FRI AUG 19 2011 /1141 AM CDT FRI AUG 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN NORTHWEST KANSAS LATER THIS
AFTERNOON NEAR A FRONT SOUTH OF INTERSTATE 70. AS THIS FRONT SHIFTS
NORTHWARD THIS EVENING...STORMS WILL MOVE INTO AREAS NORTH OF
INTERSTATE 70. A DISTURBANCE PASSING OVER THE REGION WILL HELP
INTENSIFY STORMS SO THAT A FEW MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

LATER TONIGHT...THERE IS POTENTIAL FOR THUNDERSTORMS TO ORGANIZE
INTO A LARGE CLUSTER ALONG AND NORTH OF HIGHWAY 34 IN NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND. WIDESPREAD
SEVERE IS CURRENTLY NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 19, 3:45 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT FRI AUG 19 2011

KSZ042-192115-
WICHITA-
345 PM CDT FRI AUG 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LYDIA...MOVING NORTHEAST AT
25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3833 10134 3862 10127 3859 10112 3827 10112
      3826 10113
TIME...MOT...LOC 2045Z 210DEG 22KT 3838 10114

FOLTZ
Special weather statement, Aug 19, 5:15 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI AUG 19 2011

KSZ028-029-192245-
GOVE-LOGAN-
515 PM CDT FRI AUG 19 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
RUSSELL SPRINGS TO GOVE TO 8 MILES SOUTH OF WAKEENEY...MOVING NORTH
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3881 10015 3882 10051 3878 10101 3913 10100
      3913 10014
TIME...MOT...LOC 2215Z 194DEG 10KT 3890 10095 3896 10045
          3892 9991

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:45 PM CDTSpecial Weather StatementGLDWichita30 min
Aug 19, 5:15 PM CDTSpecial Weather StatementGLDGove30 min
Aug 19, 6:37 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.